My birthday was in August and it was incredible. Full of love from friends and family and the amazing gift that I was alive to enjoy it. I thanked my Lyme doctor for helping save my life, because without his aid I know I wouldn’t have made it. The whole celebration affair took two days to get through because I didn’t want to exhaust myself–I tried!–but let’s just say, next year I shall ask for more assistance, especially in opening gifts because I did the closest thing possible to arm-murder for someone with M.E. The eustress still affected me profoundly, and the muscle relapse I experienced took me weeks to recover from. By mid-September I did finally get to a place where I was okay enough to start typing, replying to e-mails, et cetera, albeit at a much-reduced level. I think that’s when I made my last “real” entry… Anyway.
Since my last actual update I have been “officially” diagnosed with vasculitis, upped my Biaxin dose, then had to stop everything completely.
After a necessary car ride (read as: hurricane evacuation) put me in the sunlight for eight hours, my sporadically-present vasculitis-of-the-past-ten-years went into overdrive and has been bothering me daily, often severely, ever since. I have to avoid all sunlight and any temperature change…which I always have to do, but right now it’s even more important. I did get tests to see if anything autoimmune had been triggered, but the tests, ANA and the relatives, were all normal, so that’s good. I got the diagnosis of inflammatory vasculitis on the 6th of September, which ironically was two days after upping my Biaxin to twice daily instead of once daily, but the Biaxin was unrelated, since the problems began days earlier with all that sun exposure. My PCP told me all the weird quirks I’d been having–the INTENSE dizzy spells, the blurred vision, that the main vascular problems were in my hands and feet–were all related. She said it starts in the small blood vessels–ears, eyes, extremities–and spreads from there, and to manage it with ibuprofen, which for now, mostly works.
We want to avoid going on steroids if we can, because of how they suppress the immune system… But I’ve been off and on Nasonex (an inhaled corticosteroid for sinus inflammation; I don’t have allergies) and it’s such a catch-22. I always feel better when I’m on it, but it also messes with my immune system so that other problems act up. Sigh.
For the most part I had been feeling GREAT with the twice daily Biaxin, but when I’m down, I’m really down. I have no idea what to say about my general health status, otherwise. :\ I always get a bad flare at the beginning of the month because this is one of the bug cycles (I think the Mycoplasma, but maybe the Lyme–I have no idea, I just know it’s not related to my menses because that has no reliable pattern due whatsoever, and hasn’t for years). Well, this month’s flare was absolutely terrible because of being on the doubled antibiotic dosage–“herxapalooza,” as one of my friends calls it.
When I was on Zithro (biaxin’s cousin), there would be one day a month I’d have to stop my antibiotics and let the herx die down, lest I end up it the emergency room. I came very close to going this month, not because of the herx itself, but because of a Migraine that was almost completely resistant to treatment. All I had at my house was off-brand medicine and name-brand Treximet, the latter of which I cannot take with my type of migraine (which I DID NOT KNOW–need to discuss this with my new neuro!). So it was bad. Bad bad. The aura began with an awful prodrome of Alice in Wonderland Syndrome on Friday (Sept 28th) and the Migraine began two days later on Sunday (Sept 30th). Another two days later it was gone, but I have been sicker than sick ever since.
I have stopped ALL of my antibiotics in an attempt to recover, and I’m planning to resume them Monday if I’m able. If not, I’ll give it another week like I sometimes have to do. It’s been four straight months since having to take any kind of break, so that’s good. I hope it’s just the herxing (my liver is fine, by the way!), because this is a little frightening.
I haven’t needed my wheelchair in months, so I put it in the closet. Then yesterday I went to stand up and almost went to the floor. I’ve had NO trouble walking in months. Now my legs are very weak. It just hits me in “episodes”–one part of the day I’ll be sort-of okay; the rest, I am useless. This would make sense if I were currently on antibiotics, but I am not!
I have been sleeping a ton, and in bed all day regardless, only getting up for the essentials like restroom. And the pain… Oh, the pain. A day or two ago–they all blend together at the moment–I couldn’t so much as roll over in bed without a dose of Vicodin. The “headache phase” (because that Migraine went on to irritate every surrounding nerve) has died down for the most part, but now I’m facing exhaustion, flu-like sickness, numbness in my right leg and foot, a bizarre action-related tremor in my left hand/arm that has actually been progressing instead of going away… I am hydrated but my blood pressure is poor, I am resting but my heart is weak… My heart has felt weaker the past several weeks, at random. I don’t know what that’s about (side effect of doubled Biaxin?) but my next cardio appointment is in November.
It’s just such a drastic change, and I was doing perfectly fine (relatively speaking) on the doubled dose of antibiotics until this hit… And despite being off of them, it doesn’t appear to be getting better yet, which is concerning when I’ve literally spent the past week in bed and usually this combination lends to me feeling better… Or at least, when it’s M.E.-related, this lends to me feeling better. I suppose, with that in mind, I should stop thinking of it in those terms, because even though the majority of my troubles the past month-and-a-half have been M.E.-related and those ARE improved with rest, these problems I now face probably are not M.E.-related, and therefore there’s no sense in thinking rest will help them.
Maybe I’m rushing things, or being impatient. I just wonder what happened that I’m taking so long to recover, and I hope this will all pass over without me being forced into a lower state of functioning in the mean time.
So as to my absence…! I have been doing mostly okay, seemingly doing much better–even starting to prepare my own meals!–until “this” happened.
♥ a rainbow at night